[Skip to Content]
[Skip to Content Landing]
Article
April 1966

Persistent Dyskinesias Following Phenothiazine TherapyReport of Five Cases and a Review of the Literature

Arch Neurol. 1966;14(4):369-377. doi:10.1001/archneur.1966.00470100025003
Abstract

A SIGNAL advance in the care of the mentally ill has been the introduction of the psychopharmacological agents, particularly the phenothiazine group of drugs.1 With the accumulation of clinical experience, the phenothiazines have been found to exert a variety of toxic effects on the skin, eye, liver, bone marrow, cardiovascular system, psyche, and central nervous system.2 There have been some fatalities,3 but significant intoxication has been infrequent, and the drugs have become firmly established in the physician's therapeutic armamentarium.

In recent years certain patterns of neurotoxicity have, however, emerged.2,4,5 Aside from occasional adverse effects on the psyche and obtundation from either overdose or idiosyncratic susceptibility, the chief neurotoxic manifestations take the form of abnormal movements, not unlike those seen in diseases of the extrapyramidal system. These may be divided into three major categories.

Dystonia  For the most part this group consists of various tongue-face-neck posturing syndromes,

First Page Preview View Large
First page PDF preview
First page PDF preview
×